Journal Article


F. Albiac and E. Briem

inΒ The Quarterly Journal of Mathematics

Volume 63, issue 3, pages 513-524
Published in print September 2012 | ISSN: 0033-5606
Published online April 2011 | e-ISSN: 1464-3847 | DOI:Β

Show Summary Details


The classical theorem of Gelfand provides a representation of a commutative complex unital Banach algebra as a subalgebra of π’žβ„‚(𝒦) of continuous complex-valued functions defined on a compact Hausdorff space π’ž. Since the complex algebras can be regarded as a subclass of the real algebras, it is natural to ask what can be said about this larger class. As it happens, a real commutative Banach algebra π’œ does admit a Gelfand representation a β†’ Γ’ as in the complex case, where each Γ’: 𝒦 β†’ β„‚ is a continuous function. However, if we attempt to represent a commutative real Banach algebra as a subalgebra of π’ž(𝒦) of continuous real-valued functions in the same fashion, complications arise and in the general case it need not even be true. In this article, we will look at two conditions on π’œ that will imply that the representation of π’œ as a space of continuous functions consists only of real-valued functions. The methods we use are intrinsic, that is to say, they do not rely on the complexification of the algebra.

Journal Article.Β  0 words.Β 

Subjects: Pure Mathematics

Full text: subscription required

How to subscribe Recommend to my Librarian

Users without a subscription are not able to see the full content. Please, subscribe or login to access all content. subscribe or login to access all content.